MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JOURNEY ARTICULAR INSERT BCS STANDARD 7-8 LEFT 11MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. JOURNEY ARTICULAR INSERT BCS STANDARD 7-8 LEFT 11MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number 74023283
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Implant Pain (4561)
Date of Event 03/08/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a tka was performed on an unspecified date, the patient experienced pain.This was solved by performing a revision surgery on (b)(6) 2023, in which the peg on the journey articular insert standard 7-8 left 11mm was found to be broken.Patient's current health status is unknown.
 
Additional Manufacturer Narrative
H10: internal complaint reference (b)(4).
 
Additional Manufacturer Narrative
Results of investigation: the associated device was returned and evaluated.The visual inspection revealed the post fractured off.The broken post was returned.The visual also reveals scratches, burrs and discoloration on the insert.The device shows signs of wear.The knee insert post fracture may have been due to repeated posterior contact of the femoral cam on the post combined with excessive posterior to anterior shear force during activity.However, this could not be isolated as the root cause for this particular failure mode.Some additional factors that could have contributed to the reported event include patient anatomy, abnormal loading of limb and/or traumatic injury.The clinical/medical investigation concluded that, as of the date of this medical investigation, the requested clinical documentation has not been provided for evaluation.The provided photo was reviewed and confirms the broken peg of the insert.However, the photo alone does not contribute to the clinical investigation of the root cause of the insert¿s breakage.There were no clinical factors found which would have contributed to the reported breakage.The patient's current condition is unknown and the patient impact beyond the revision surgery could not be determined.No further clinical assessment can be rendered at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.The product was manufactured in adherence to all inspection procedures and quality controls required for ultra-high-molecular-weight polyethylene; therefore, there is no reason to suspect that the product failed to meet any specifications at the time of manufacture.A historical review for the alleged product concluded that the following previous action was implemented: due to a higher revision rate of the first generation journey bcs knee system identified in the national joint registry of england, wales and northern ireland (njrewni) and the australian orthopaedic association national joint replacement registry (aoanjrr), surgeons were appropriately notified that the device should only be used for polyethylene exchange revision of journey bcs total knee constructs where the femoral component and tibial baseplate are well fixed.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, any future complaints will be monitored, and if necessary, additional corrective actions will be taken accordingly.A review of the instructions for use documents for knee systems revealed in warnings and precautions that the implant can break or become damaged as a result of strenuous activity or trauma.A review of the risk management file revealed this failure mode was previously identified.Based on this investigation, the need for additional corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
JOURNEY ARTICULAR INSERT BCS STANDARD 7-8 LEFT 11MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16657377
Report Number1020279-2023-00745
Device Sequence Number12581466
Product Code JWH
UDI-Device Identifier03596010555366
UDI-Public03596010555366
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K042515
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup
Report Date (Section B) 07/26/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2016
Device Model Number74023283
Device Catalogue Number74023283
Device Lot Number06JM00839
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/20/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/14/2023
Supplement Date Received by Manufacturer07/25/2023
Initial Report FDA Received Date03/31/2023
Supplement Report FDA Received Date07/26/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/30/2006
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
JRNY TIB BSPLTE LFT SZ7(PN:74022227,LN:08BM19267).
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age78 YR
Patient SexMale